Hester, The Blues, And Nausea:
Hester Hill Schnipper is a doctor and two-time breast cancer survivor
who wrote about having anticipatory nausea in her book, “After Breast Cancer: A Common-Sense Guide to Life After Treatment.” She vividly describes her reluctance to take a little blue Cytoxan
pill; in fact, just seeing the pill made her feel so nauseated that, even years afterward, the sight of anything
that shade of blue would bring on nausea. Her daughter used to distract her by using imagery of blue candies so that Hester could take the pills. When treatment ended, Hester took the remaining pills out to the driveway and crushed them with her car.
That Green Feeling:
On the way to your chemo appointment
, or before you get settled into your infusion chair, nausea may start, and your stomach might want to heave. You haven’t had the treatment, and you might not even be hooked up to the IV line, but you already feel awful. These feelings are very real,
and they're called anticipatory nausea and vomiting (ANV). About one out of every three patients will have anticipatory nausea, but it can be treated and may be preventable.
Environment Triggers Anticipatory Nausea:
Chemotherapy patients can develop anticipatory nausea after having a few infusions, especially if nausea and vomiting has been on their list of side effects. You unconsciously experience a trigger — something that you smell, hear, see, taste or touch — and it becomes associated with the nausea from chemo. When that trigger is repeated, even without the drugs or the setting of the cancer clinic, anticipatory nausea can occur. ANV is different from chemotherapy-induced nausea and vomiting (CINV) because it happens independently of the effects of your drugs.
Chemotherapy-Induced Nausea and Vomiting:
Many chemo drugs
are known to cause nausea and vomiting. If you'll be taking these drugs to kill your cancer, your doctor will pre-treat you with antiemetic drugs to prevent those side effects. Preventive treatment may include anti-anxiety drugs such as lorazepam
, or anti-nausea drugs like Aloxi
. When you can avoid
CINV, you may be less likely to develop anticipatory nausea, because you won’t develop a trigger response.
Risk Factors For ANV:
We all react differently to chemo and the atmosphere of the infusion room. Your treatment may be different from mine, but we may share a number of risk factors for anticipatory nausea. If you have four or more
of these, you are at higher risk for ANV. This is not a complete list, but here are some common factors.
- 49 years old and younger
- Female patient
- High anxiety about chemo
- Expectation of post-chemo nausea and vomiting
- Susceptible to motion sickness
- Morning sickness during a pregnancy
- Nausea after previous chemo cycle(s)
- Feverish feeling after last chemo
- Treated with drugs that are likely to cause CINV
Prevention of ANV:
Your response to chemotherapy will be very personal, and your side effects can’t be exactly predicted. A good oncologist will order pretreatments that should prevent as many discomforts as possible, without lessening the effectiveness of your treatment. If your doctor can prevent nausea and vomiting, then you can avoid anticipatory nausea. Don’t worry if you get sick after just one infusion — medications can be adjusted, and the next time may go more smoothly. Tell your doctor and nurses how you are feeling, because side effects need to be treated early.
Treatments Can Soothe Anticipatory Nausea and Vomiting:
Anti-nausea drugs alone won't prevent ANV if you develop anticipatory nausea. Since it's a learned response to a trigger, you may have to try to retrain yourself or refocus your attention. Here are some things that can help you avoid the problem:
Seek help if anticipatory nausea continues to be a problem. Ask about a referral to a psychologist or social worker that might be able to assist you. Find a support group that practices guided imagery or yoga or other stress reduction techniques. It's well worth your time and effort to improve your quality of life during treatment.
Anticipatory Nausea and Vomiting (Emesis). Nausea and Vomiting PDQ. National Cancer Institute. Last Modified: 10/26/2012.